Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 87, NWS New Orleans, LA

July 15, 2020Pearl River County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Jul 15, 2020, 4:57 PM CDT for Pearl River County, Mississippi. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2020, 4:57 PM CDT (21:57 UTC)
Expired
Jul 15, 2020, 5:30 PM CDT
In force
33 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Pearl River County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.0 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2020-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1780 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2020-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1780 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
-68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

410 
WUUS54 KLIX 152157
SVRLIX
MSC109-152230-
/O.NEW.KLIX.SV.W.0087.200715T2157Z-200715T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
457 PM CDT Wed Jul 15 2020

The National Weather Service in New Orleans has issued a

* Severe Thunderstorm Warning for...
  Northeastern Pearl River County in southern Mississippi...

* Until 530 PM CDT.

* At 457 PM CDT, a severe thunderstorm was located over Lumberton, or
  10 miles northeast of Poplarville, moving southwest at 10 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Poplarville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3099 8934 3078 8934 3084 8960 3100 8961
      3101 8951 3100 8950 3100 8947 3098 8947
      3098 8943 3101 8942 3101 8935
TIME...MOT...LOC 2157Z 026DEG 8KT 3097 8945 

HAIL...<.75IN
WIND...60MPH
 
$$

KLG
1 follow-up statement
347 
WWUS54 KLIX 152222
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
522 PM CDT Wed Jul 15 2020

MSC109-152231-
/O.EXP.KLIX.SV.W.0087.000000T0000Z-200715T2230Z/
Pearl River MS-
522 PM CDT Wed Jul 15 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PEARL RIVER
COUNTY WILL EXPIRE AT 530 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3099 8934 3078 8934 3084 8960 3100 8961
      3101 8951 3100 8950 3100 8947 3098 8947
      3098 8943 3101 8942 3101 8935
TIME...MOT...LOC 2221Z 026DEG 8KT 3092 8948 

$$

KLG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:39 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 15, 3:39 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
339 PM CDT Wed Jul 15 2020

.SHORT TERM...
Tonight through Friday...Currently convction ongoing is dominating
the region with outflow generated showers and thunderstorms across
large portion of the area...main concern is the vort moving just
north of the Mobile AL area that is triggereing larger areas of
thunderstorms and heavy rainfall. Coastal MS will likely see the
best chances for thunderstorms through the evening as that feature
drops south-southwest. Have kept chances in there well into the
night with the rest of the region seeing little to nothing after
sunset and loss of heating. Overnight should be mostly dry with
some offshore convection possible especially near the
aforementioned vort. Thursday should be fairly like today with
scattered thunderstorms and showers again driven by daily heating
and likely this wave/vort feature if it is still around...some
areas could see very heavy rainfall with slow moving storms and
fairly high PWATS around 2-2.2". Isolated 4-5" rainfall totals
would not be hard to reach under the best storms of the day. Heat
indices will fall just under criteria...but nearing 105-107 across
portions of the area outside of any early thunderstorm activity.
Drying Friday as the wave moves out and some slightly drier air
moves in...isolated to scattered thunderstorms and showers
possible. Heat indicies lower and only pushing 100-102ish.

.LONG TERM...
Saturday through Wednesday...Ridging tries to work its way into
the TN valley through the weekend should see typical hot summer
days with isolated thunderstorms. As the ridging to the north
breaks down as a large broad trough moves across the eastern US early
next week into the middle of the week will see the easterly flow
push some more moisture into the region and increase thunderstom
chances Monday and Tuesday and that should continue into mid
week.

&&

.MARINE...
Only concern will be the gusty winds and higher seas at times in
and around showers and thunderstorms throughout the next few days.
Outside of that winds will be mostly onshore in the 10kt range

&&

.PREV DISCUSSION... /issued 1221 PM CDT Wed Jul 15 2020/

AVIATION...
18z TAFs...Main concern for the next 6 hours will be MVFR and IFR
conditions and gusty winds with the ongoing and future development
of thunderstorms across the region. Have added VCTS and a tempo of
TSRA at most sites to run through the afternoon and wrap around
23-00z. Outside of these storms VFR conditions will dominate with
light and variable winds. ABS

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  75  91  75  92 /  10  60   0  30
BTR  76  92  76  93 /  10  70  10  30
ASD  76  92  74  93 /  20  70   0  30
MSY  78  90  77  92 /  20  80   0  30
GPT  77  88  76  90 /  40  60   0  20
PQL  73  92  74  93 /  40  60   0  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

In the hours before

Special weather statement, Jul 15, 2:27 PM CDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service New Orleans LA
227 PM CDT Wed Jul 15 2020

MSZ082-152045-
Jackson-
227 PM CDT Wed Jul 15 2020

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT JACKSON COUNTY...

At 226 PM CDT, radar indicated strong thunderstorms were located
along an westward surging outflow boundary extending from near
Hurley to near Wade to near Helena. Movement was west at 20 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Moss Point, Escatawpa, Gautier, Wade, Helena, Big Point, Hurley,
Vancleave and Hickory Hills.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3036 8845 3033 8845 3032 8850 3034 8851
      3034 8857 3037 8859 3036 8860 3037 8862
      3036 8861 3037 8863 3036 8868 3066 8889
      3073 8889 3074 8842 3046 8840 3038 8841
      3035 8839
TIME...MOT...LOC 1926Z 111DEG 19KT 3073 8852 3060 8856 3044 8847

KLG
Special weather statement, Jul 15, 3:19 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service New Orleans LA
319 PM CDT Wed Jul 15 2020

LAZ069-152100-
Lower Plaquemines-
319 PM CDT Wed Jul 15 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PLAQUEMINES
PARISH...

At 318 PM CDT, a strong thunderstorm was located near Venice, or 30
miles southeast of Port Sulphur. The storm is nearly stationary.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Venice and Boothville-venice.

Weak, short-lived waterspouts may be possible with any storm in this
area. If you see a waterspout, seek shelter until the storm passes.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 2912 8942 2935 8933 2935 8930 2933 8918
      2929 8914 2927 8921 2919 8909 2915 8924
      2914 8917 2913 8916 2904 8931 2915 8927
      2912 8932 2919 8934 2915 8940 2913 8933
      2903 8933
TIME...MOT...LOC 2018Z 326DEG 4KT 2925 8931

KLG
Special weather statement, Jul 15, 4:02 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service New Orleans LA
402 PM CDT Wed Jul 15 2020

MSZ081-082-152145-
Jackson-Harrison-
402 PM CDT Wed Jul 15 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HARRISON AND
NORTHWESTERN JACKSON COUNTIES...

At 402 PM CDT, a strong thunderstorm was located 12 miles northwest
of Vancleave, or 17 miles southwest of Lucedale, moving northwest at
15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Vancleave and Latimer.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3054 8866 3054 8894 3067 8904 3067 8889
      3073 8888 3074 8864
TIME...MOT...LOC 2102Z 115DEG 13KT 3071 8876

KLG
Special weather statement, Jul 15, 4:12 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service New Orleans LA
412 PM CDT Wed Jul 15 2020

LAZ046>048-152215-
Iberville-West Baton Rouge-East Baton Rouge-
412 PM CDT Wed Jul 15 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WEST BATON ROUGE...
EAST CENTRAL IBERVILLE AND SOUTH CENTRAL EAST BATON ROUGE PARISHES...

At 412 PM CDT, a strong thunderstorm was located over Plaquemine,
moving northeast at 5 mph.

Winds in excess of 30 mph are possible with this storm.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3014 9123 3016 9135 3026 9138 3042 9126
      3038 9111 3026 9104
TIME...MOT...LOC 2112Z 225DEG 5KT 3026 9125

KLG
Special weather statement, Jul 15, 4:41 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service New Orleans LA
441 PM CDT Wed Jul 15 2020

LAZ069-152230-
Lower Plaquemines-
441 PM CDT Wed Jul 15 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL PLAQUEMINES
PARISH...

At 439 PM CDT, strong thunderstorms were clustered 7 miles northeast
of Empire, or 13 miles east of Port Sulphur. The storm is nearly
stationary.

Winds in excess of 30 mph are possible with this storm.

Brief waterspouts will also be possible.

Locations impacted include...
Port Sulphur, Buras, Empire, Buras-triumph and Boothville-venice.

A few brief funnel clouds or waterspouts are possible with these
storms just northeast of Highway 11 / State Route 23. If you see a
waterspout, please seek shelter until the storm passes.

LAT...LON 2946 8973 2960 8974 2958 8970 2955 8971
      2950 8964 2947 8958 2947 8956 2945 8955
      2945 8952 2944 8957 2941 8954 2941 8957
      2939 8956 2938 8938 2933 8950
TIME...MOT...LOC 2139Z 143DEG 3KT 2947 8950

KLG
Special weather statement, Jul 15, 4:48 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service New Orleans LA
448 PM CDT Wed Jul 15 2020

MSZ077-152245-
Pearl River-
448 PM CDT Wed Jul 15 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PEARL RIVER
COUNTY...

At 447 PM CDT, a strong thunderstorm was located over Lumberton, or
12 miles north of Poplarville, moving west at 5 mph.

Winds in excess of 40 mph are possible with this storm.

This storm will remain over mainly rural areas of northeastern Pearl
River County.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3100 8934 3084 8934 3084 8941 3089 8963
      3100 8963 3101 8951 3100 8950 3100 8947
      3098 8947 3098 8943 3101 8942 3101 8935
TIME...MOT...LOC 2147Z 086DEG 6KT 3101 8946

KLG

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 2:21 PM CDTSpecial Weather StatementLIXHarrison69 min
Jul 15, 2:27 PM CDTSpecial Weather StatementLIXJackson78 min
Jul 15, 3:09 PM CDTAreal Flood AdvisoryLIXJackson2 hr
Jul 15, 3:29 PM CDTSevere Thunderstorm WarningLIXJackson31 min
Jul 15, 4:02 PM CDTSpecial Weather StatementLIXJackson43 min
Jul 15, 4:25 PM CDTFlash Flood WarningLIXJackson93 min
Jul 15, 4:48 PM CDTSpecial Weather StatementLIXPearl River57 min
Jul 15, 5:21 PM CDTFlash Flood WarningLIXPearl River114 min
Jul 15, 5:46 PM CDTSpecial Weather StatementLIXPearl River59 min
Jul 15, 5:59 PM CDTAreal Flood AdvisoryLIXJackson76 min
Jul 15, 6:26 PM CDTSpecial Weather StatementLIXHancock, Pearl River64 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.